Acetaminophen overdose can damage liver

TOTS TO TEENS

August 16, 1994|By Dr. Modena Wilson and Dr. Alain Joffe | Dr. Modena Wilson and Dr. Alain Joffe,Special to The Sun

Q: One of my friends, who has been treated for depression in the past, tried to commit suicide by taking a bunch of acetaminophen tablets. Even though they finally let her go home, she had a lot of blood tests and the doctors seemed quite worried.

I don't understand why, since this medicine is sold everywhere and I've never heard of anyone getting sick from taking it. In fact, whenever I get a viral infection my doctor always tells me to use acetaminophen rather than aspirin.

A: When used according to the directions on the bottle or package, acetaminophen is, as you have written, very safe. After being ingested, the drug is chemically altered by the liver and then passed out of the body. Whenever an individual takes a large quantity, however, the liver's capacity to get rid of is overwhelmed and the body's way of getting rid of it is altered.

One of the side products of this process is very damaging to the liver, even to the point where an individual will develop severe damage and die. The sooner treatment for this is instituted, the greater the likelihood liver damage will be avoided. Only by doing a lot of blood tests and monitoring an individual will doctors find out what kind of treatment, if any, is needed. That is why your friend spent a long time in the emergency room.

A recent study of teen-agers confirms that many are not aware of this potential problem.

Because of this mistaken belief, some teen-agers who wish to call attention to personal problems but do not want to hurt themselves will take a large quantity of acetaminophen, thinking they are taking a "safe" overdose. Unless they seek help relatively quickly, they can get into the kind of trouble we have described.

The reason your doctor tells you to take acetaminophen instead of aspirin with viral infection is that use of aspirin under these circumstances (especially with such diseases or chicken pox) has been associated with the development of Reye's syndrome, a serious illness that effects the liver and the brain and can result in death.

Although you didn't raise this in your question, we want to use this opportunity to highlight how big a problem suicide continues to be among teen-agers. Comments by friends about suicidal thoughts or feelings should never be joked about or dismissed.

Friends should offer to assist them in getting help or should tell a counselor, parent or teacher that they are concerned.

Telling someone that you are concerned about what they are saying and calling attention to it has never led to an individual's committing suicide.

Some teen-agers may indicate their despair by giving away valued possessions or joking that they won't be around much longer. These, too, are signals that must be responded to quickly.

Dr. Wilson is director of general pediatrics at Johns Hopkins Children's Center; Dr. Joffe is director of adolescent medicine.

Baltimore Sun Articles
|
|
|
Please note the green-lined linked article text has been applied commercially without any involvement from our newsroom editors, reporters or any other editorial staff.